Posted On: July 31, 2010

Two Recent Studies Underscore Addiction Risks of Nexium and Prilosec

The American Journal of Gastroenterology recently reported the results of its Proton Pump Inhibitor (PPI) clinical trial in “Dyseptic symptoms development after discontinuation of a proton pump inhibitor: a double-blind placebo-controlled trial, which confirmed an earlier study in Gastroenterology, entitled “Proton-pump inhibitor therapy induces acid-related symptoms in healthy volunteers after withdrawal of therapy,” - concluding that these types of medications actually induce the very symptoms they are used to treat. In other words, many of the people taking these medications to treat heartburn-related symptoms, end up with worse heartburn if they attempt to stop taking the medications. These studies finally provide an answer as to why so many people have been taking these medications for so many years and are resigned to taking them for the rest of their lives.

Continue reading " Two Recent Studies Underscore Addiction Risks of Nexium and Prilosec " »

Bookmark and Share

Posted On: July 23, 2010

Zinc Cold Remedies Linked to Loss of Smell

A new study published in the Archives of Otolaryngology – a journal of the American Medical Association – reports a link between over-the-counter zinc cold remedies and a loss of smell.

Continue reading " Zinc Cold Remedies Linked to Loss of Smell " »

Bookmark and Share

Posted On: July 22, 2010

Next Round of Product Liability Lawsuits Could Go Against Makers of Biosimilar Drugs

While Obama’s new Healthcare Reform laws have given approval to the next generation of lower cost, breakthrough drugs, called “biosimilar” drugs, these drugs will apparently not be required to undergo the same intensive clinical trial scrutiny as most other drugs. And while these drugs are similar, they are not the same and surely carry additional and different risks. Biosimilars are virtually identical formulas of drugs previously approved by the FDA; however, these “follow on-biologic” drugs are compounded drugs that are subsequent versions of innovator biopharmaceutical products – the are NOT generic drugs.

Continue reading " Next Round of Product Liability Lawsuits Could Go Against Makers of Biosimilar Drugs " »

Bookmark and Share

Posted On: July 16, 2010

Finally a Black Box Warning for Arava

On July 13, 2010, the Food and Drug Administration reported in a drug safety alert, that it is requiring Sanofi-Aventis to place a black box warning on its rheumatoid arthritis drug, Arava. Since Arava warnings were strengthened more than seven years ago in 2003, at least 14 people have died due to Arava-induced liver damage and another 49 people suffered severe liver injury. And this is after Public Citizen a consumer watchdog organization, warned the public that there were at least 130 cases, including 56 hospitalizations and 12 deaths prior to 2002. Since 2003, there has been a bolded warning on the label alerting physicians to the possibility of liver injury from Arava.

Continue reading " Finally a Black Box Warning for Arava " »

Bookmark and Share

Posted On: July 14, 2010

Benefits of ADHD Drug Overstated

Last week, as reported by the Associated Press, the FDA forced Shire, PLC to retract certain promotional materials after it scrutinized the claims made by the company regarding the benefits and risks of its drug Intuniv.

Continue reading " Benefits of ADHD Drug Overstated " »

Bookmark and Share

Posted On: July 6, 2010

Rapamune Off-Label Marketing Allegations

In February 2010, federal prosecutors opened an investigation into promotional efforts by Wyeth – which is now under the umbrella of Pfizer, following their merge in late 2009 – relating to its transplant drug, Rapamune (sirolimus). Rapamune is a “immunosuppressive agent indicated for the prophylaxis of organ rejection in patients … receiving renal transplants.” In other words, the drug is meant to help the body accept a kidney transplant.

Continue reading " Rapamune Off-Label Marketing Allegations " »

Bookmark and Share

Posted On: July 2, 2010

Antidepressants Now Linked to Cataracts, Blindness

Add blindness to the growing list of side effects caused by antidepressants like Paxil, Celexa, Lexapro, Effexor and Zoloft. It is well-known that these drugs have been linked to suicide and cardiac birth defects, among others, but now, a June article published in the medical journal Opthamology, has connected these popular drugs with cataracts in the elderly, potentially resulting in blindness for those individuals over the age of 65.

Continue reading " Antidepressants Now Linked to Cataracts, Blindness " »

Bookmark and Share

Posted On: July 2, 2010

Testosterone gel linked to heart attacks and stroke

A June 30, 2010 article published in the New England Journal of Medicine and recently reported in Business Week, and Reuters has concluded that a new testosterone gel appears to raise the risk of heart-related problems in older men with limited mobility. This topical gel, thought to increase muscle mass in older men, prevents disabilities by helping them sustain strength and energy; however, the results of this recent study show that this gel also may cause heart attacks, strokes and chest pain, as well as skin problems.

Continue reading " Testosterone gel linked to heart attacks and stroke " »

Bookmark and Share

Posted On: July 1, 2010

J&J and McNeil Recall Update

Add five more lots of over-the-counter medicines – four of Benadryl and one of Extra Strength Tylenol – to the growing number of products recalled by Johnson & Johnson’s McNeil Consumer Healthcare division this year.

Continue reading " J&J and McNeil Recall Update " »

Bookmark and Share

Posted On: July 1, 2010

Veteran’s Affairs Hospital Infection Scandal

Earlier this week, the John Cochran VA Medical Center in St. Louis, Missouri began sending letters to armed forces veterans to advise them that they may have been exposed to blood borne pathogens while receiving dental care at the facility.

Continue reading " Veteran’s Affairs Hospital Infection Scandal " »

Bookmark and Share